Hail, Wichita
- When
- April 13, 6:54 AM CST
- Where
- Wichita County, Burkburnett
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.100, -98.567
13 hail, 5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 13, 3:35 AM CST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 435 AM CDT SAT APR 13 2002 MAIN FOCUS THIS MORNING IS ON SEVERE POTENTIAL. SURFACE ANALYSES ACKNOWLEDGE A N-S DEWPOINT GRADIENT INDICATING A SURFACE FRONT VICINITY CENTRAL OK...BUT ANOTHER BOUNDARY LIES ACROSS N TX FROM BETWEEN LBB-ABI E-WARD TO DFW AREA...THEN NE INTO AR. THIS BOUNDARY SEPARATES MID-UPPER 60 TEMPS AND S-SE WINDS TO S FROM UPPER 50S-LOWER 60S AND E WINDS TO N. EXPECT MCS OVER PANHANDLES WILL ROLL ESE ALONG THETA-E GRADIENT AND SET UP THE N TX BOUNDARY AS THE PRIMARY SURFACE FRONT LATER TODAY. THIS COUPLED WITH ADDITIONAL DEVELOPMENT FARTHER N...PER CURRENT TRENDS AND MODEL QPFS...SUGGEST FAIRLY WIDESPREAD PRECIP TODAY THAT WOULD CLOBBER AT LEAST THE N PARTS OF THE MODERATE RISK AREA WITH EITHER PRECIP/CONVECTION OR RESIDUAL CLOUD COVER THEREFROM. 00Z AVN WANTS TO LIFT THE EFFECTIVE BOUNDARY N INTO CENTRAL OK BY 18Z...BUT WE DO NOT SEE THIS HAPPENING. LOW LEVEL WINDS CURRENTLY ARE WEAK ACROSS MOST OF TX AND OK...AND WHILE THE SOUTHERLY FLOW SHOULD INCREASE TODAY IN RESPONSE TO THE APPROACHING UPPER TROF...IT IS NOT LIKELY TO BE ENOUGH TO DISPLACE THE GUNGE ACROSS MUCH OF THE CWA. MID-UPPER 60S SURFACE DEWPOINTS PROGGED BY AVN ARE LIKELY TOO HIGH...WITH LOWER 60S EXPECTED AT BEST ACROSS AREA BASED ON CURRENT SURFACE DEWPOINTS TO S. BOTTOM LINE IS THAT WE THINK THE MAX SEVERE RISK WILL BE A BIT FARTHER S...ACROSS S OK AND N TX...ALTHO THERE WILL BE SOME RISK OF SEVERE AREAWIDE WITH MAIN THREAT ACROSS N BEING HAIL. HEAVY RAIN ALSO POSSIBLE...WILL INSERT WORDING ACCORDINGLY. POPS AT 100PCT TODAY ACROSS MOST OF NW OK WITH ONGOING ACTIVITY... AND WILL PUSH MOST OF THE REST OF THE AREA TO AT OR NEAR CATEGORICAL LEVELS. RATHER STEEP POP GRADIENT ACROSS SW ZONES AS S EDGE OF MCS ACTIVITY MAY SWEEP THRU THE TX ZONES. POP GRADIENT TONIGHT WILL BE W TO E AS UPPER TROF TRAVERSES AREA. WILL HANG ON TO SOME LOW POPS EARLY SUN IN SOME OF THE E ZONES...OTHERWISE MOST AREAS SHOULD CLEAR OUT BEHIND TROF AND END UP WITH A WARM AND PLEASANT DAY AS PATTERN BEGINS TRANSITION TO A WESTERN-US LONGWAVE TROF. TEMPS WILL BE MODELED AFTER THE MESOETA GRIDS EXCEPT FOR LOWERING THE DAYTIME TEMPS TODAY TO ACCOUNT FOR CLOUDS/PRECIP. NO CHANGES MADE BEYOND MON. COORD W/ICT...TUL...FTW...THANKS. FCSTID = 24 OKC 70 59 78 60 / 80 60 10 0 HBR 73 57 81 60 / 90 40 10 0 SPS 75 57 82 62 / 70 40 10 0 GAG 68 53 82 58 / 100 20 10 0 PNC 68 55 78 58 / 90 40 10 0 DUA 75 62 78 60 / 70 70 20 0 .OUN... OK...NONE. TX...NONE.
OKZ004>048-050>052-TXZ083>090-141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 710 AM CDT SAT APR 13 2002 THUNDERSTORM OUTLOOK... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING ACROSS WESTERN NORTH TEXAS AND PARTS OF SOUTHERN OKLAHOMA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING ACROSS NORTHERN OKLAHOMA. LOCATION... THE MODERATE RISK AREA IS SOUTH OF A LINE FROM ERICK TO CHICKASHA TO HOLDENVILLE. THE SLIGHT RISK AREA INCLUDES THE REST OF CENTRAL AND NORTHERN OKLAHOMA NORTH OF THIS LINE. TIMING... SEVERE THUNDERSTORMS ARE IN PROGRESS AS OF 7 AM ACROSS PARTS OF SOUTHWEST OKLAHOMA. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH MIDDAY...AND AGAIN FROM MID AFTERNOON THROUGH LATE EVENING. IMPACTS... DAMAGING HAIL UP TO 2.50 INCHES. DAMAGING WIND GUSTS TO 65 MPH. WEAK TORNADOES WILL BE POSSIBLE...MAINLY IN THE MODERATE RISK AREA. RECOMMENDED ACTIONS... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD ALREADY BE ACTIVATED ACROSS WESTERN NORTH TEXAS AND PARTS OF WESTERN OKLAHOMA. SPOTTER GROUPS IN CENTRAL OKLAHOMA WILL LIKELY REQUIRE ACTIVATION LATER THIS MORNING. GROUPS IN ALL PARTS OF OKLAHOMA AND NORTH TEXAS SHOULD CONTINUE TO MONITOR CONDITIONS FOR POSSIBLE REACTIVATION LATER THIS AFTERNOON OR EVENING. DISCUSSION... A STRONG UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST ACROSS OKLAHOMA LATE TODAY AND TONIGHT. AHEAD OF THIS SYSTEM...A COMPLEX OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING RESULTING IN A RISK OF SEVERE THUNDERSTORMS. LARGE HAIL WILL BE THE MAIN THREAT. IF THE CURRENT COMPLEX MOVES EAST OF THE AREA THIS AFTERNOON...AND SKIES CLEAR TO ALLOW AFTERNOON HEATING...ANOTHER ROUND OF SEVERE THUNDERSTORMS MAY DEVELOP OVER PARTS OF WESTERN OKLAHOMA AND NORTH TEXAS BY AROUND MID AFTERNOON...MOVING EAST INTO CENTRAL OKLAHOMA THIS EVENING. THREAT TABLE... VALID THROUGH 700 AM CDT SUNDAY APR 14. PROBABILITY OF THUNDERSTORMS...100 PERCENT. PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT. OTHER HAZARDOUS WEATHER... NONE IS EXPECTED THROUGH TONIGHT. THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON TODAY. A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.
The Altus AFB radar (KFDR), 48 km away, was scanning. The volume nearest the first event began at 12:55 UTC.
13 hail, 5 thunderstorm wind. Local standard time, as filed.
Several mobile homes sustained broken windows on the northwest sides of Burkburnett, and several vehicles sustained minor damage.
Hail was reported near Highways 82 and 1134.
Hail fell near Highways 369 and 287.
Hail was reported on the northwest side of Wichita Falls, near Highway 287.
Several power poles were downed on the east side, and one power pole was downed on the south side. The roof of a metal building was blown off near Highway 240 and Daniels Road. The roof of a house was partially blown off on Highway 240.
Hail was reported near Highway 210.
The roof of a mobile home was blown off. Trees and powerlines were downed, and lights at a football stadium were blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288632, 5288619, 5288633, 5288623, 5288635, 5288620, 5288625, 5288626, 5288627, 5288628, 5288629, 5288630, 5288618, 5288621, 5288634, 5288631, 5288622, 5288624.